[Skip to Content]
[Skip to Content Landing]
Article
December 1986

Prospective Study of Cardiomyopathy Induced by Adjuvant Doxorubicin Therapy in Patients With Soft-Tissue Sarcomas

Author Affiliations

From the Surgery Branch (Drs Ettinghausen and Rosenberg, Ms Seipp, and Mr White) and Biostatistical and Data Management Section (Dr Steinberg), Division of Cancer Treatment, National Cancer Institute, Bethesda, Md; and the Cardiology Branch, National Heart, Lung, and Blood Institute, Bethesda, Md (Drs Bonow and Palmeri).

Arch Surg. 1986;121(12):1445-1451. doi:10.1001/archsurg.1986.01400120095016
Abstract

• Since a combination of surgery and adjuvant high-dose doxorubicin therapy can prolong survival in patients with extremity sarcomas, but at the expense of significant cardiomyopathic changes, we prospectively studied the differences in cardiotoxicity in 118 patients with sarcomas treated with high- vs low-dose doxorubicin therapy following surgery. Cardiac function, as assessed by left ventricular ejection fraction (EF), was determined by standard radionuclide angiography during rest and exercise. No patients in this study developed congestive heart failure. While both regimens produced net decreases in EF during rest and exercise, the high-dose doxorubicin regimen resulted in significantly greater declines in EF than the low-dose protocol. Of patients with normal baseline values, a greater percentage of patients receiving the high-dose regimen developed an abnormal EF than did those receiving the low-dose regimen, even after separating younger from older individuals. Thus, treatment-induced cardiomyopathy appears to be a significant clinical problem after both high- and low-dose doxorubicin therapy. The use of the low-dose regimen decreases the magnitude of the cardiomyopathic changes.

(Arch Surg 1986;121:1445-1451)

×